Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Gaylord, MI

July 13, 2018Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 13, 2018, 4:55 PM EDT for Ogemaw County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 4:55 PM EDT (20:55 UTC)
Expired
Jul 13, 2018, 5:31 PM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 82 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:09 PM EDTTSTM WND DMG1 Sw Skidway Lake, MIPOWER POLES AND 3 INCH LIMBS BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS53 KAPX 132055
SVRAPX
MIC129-132145-
/O.NEW.KAPX.SV.W.0019.180713T2055Z-180713T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
455 PM EDT FRI JUL 13 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Ogemaw County in northern Michigan...

* Until 545 PM EDT.

* At 455 PM EDT, a severe thunderstorm was located near West Branch,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  West Branch, Skidway Lake, Selkirk, Rifle River State Park,
  Bowmanville and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4438 8430 4444 8389 4441 8388 4417 8388
      4416 8432
TIME...MOT...LOC 2055Z 273DEG 31KT 4423 8421 

HAIL...<.75IN
WIND...60MPH
 
$$

msb
2 follow-up statements
306 
WWUS53 KAPX 132120
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
520 PM EDT FRI JUL 13 2018

MIC129-132145-
/O.CON.KAPX.SV.W.0019.000000T0000Z-180713T2145Z/
Ogemaw MI-
520 PM EDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN OGEMAW COUNTY...

At 520 PM EDT, a severe thunderstorm was located near Skidway Lake,
or 10 miles northeast of Alger, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Skidway Lake and Prescott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8406 4444 8391 4444 8389 4441 8388
      4417 8388
TIME...MOT...LOC 2120Z 275DEG 27KT 4421 8396 

HAIL...<.75IN
WIND...60MPH
 
$$

msb
983 
WWUS53 KAPX 132131
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
531 PM EDT FRI JUL 13 2018

MIC129-132141-
/O.CAN.KAPX.SV.W.0019.000000T0000Z-180713T2145Z/
Ogemaw MI-
531 PM EDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OGEMAW COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4417 8406 4444 8391 4444 8389 4441 8388
      4417 8388
TIME...MOT...LOC 2129Z 273DEG 31KT 4420 8383 

$$

msb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:36 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 13, 3:36 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
336 PM EDT Fri Jul 13 2018

.NEAR TERM...(Through Tonight)
Issued at 334 PM EDT Fri Jul 13 2018

...Another round of showers and thunderstorms expected tonight...

High impact weather potential: Perhaps some gusty thunderstorms
producing locally heavy rain.

Pattern synopsis/forecast: Weak convective cold pool augmented cold
front continues to make slow progress east into northern Lake
Michigan and eastern Wisconsin this afternoon. Band of enhanced deep
layer moisture (local 12z sounding precipitable water value of 1.76
inches) out ahead of this front across northern lower Michigan.
Showers and thunderstorms beginning to kick off once again as
differential heating boundaries interact with boundary layer cape
profiles topping 1k joules/kg (especially where skies have cleared
across portions of northern lower Michigan). Nothing severe, but
moisture rich airmass has resulted in some briefly high rainfall
rates.

Primary forecast concerns/challenges: Addressing additional shower
and thunderstorm potential tonight. Thunderstorm intensity as well
as heavy rain potential will also need to be addressed.

Details: Per the usual, another challenging forecast with regards to
convective evolution. Airmass should continue to destabilize for a
few more hours yet, once again especially across portions of
northern lower Michigan (especially along and south of M-32).
Approaching cold front working over this moisture rich and
increasingly unstable environment should support additional
shower/storm development into this evening. Still watching possible
development of upstream convective induced waves and congealed cold
pools which may only help the shower producing cause. Per trends,
expect the most organized activity to arrive/develop very late this
afternoon and evening when instability and larger scale lift are
best juxtaposed. Area remains removed from latest SPC marginal risk
as most unstable environment has developed further upstream across
Wisconsin. Still feel a few strong storms remain possible given
slowly strengthening mid level wind fields atop that marginally
unstable atmosphere. Both gusty winds and small hail are possible
with the most organized and intense updrafts through this evening.
Weak wave passing along decaying surface reflection may allow
additional activity to continue well after midnight. Of course,
airmass stabilization/outflow propagation will likely have a
significant influence how convective trends play out through the
overnight. As already revealed by today's activity, any storms
tonight will be capable of producing very heavy rainfall rates. Will
continue to highlight the heavy rain and strong storm potential in
our hazardous weather graphics and text products.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 334 PM EDT Fri Jul 13 2018

...Still unsettled Saturday, dry Sunday, with more rain Sunday night
into Monday...

High Impact Weather Potential...Some thunderstorms possible Saturday
and again late Sunday night into Monday.

Pattern Synopsis/Forecast...A slow-moving front and associated
sheared out mid-level wave will sag into central Lower Michigan
Saturday morning, gradually drifting farther downstate through the
day. These features will keep the main focus for additional showers
and storms across the southern half of the forecast area through
Saturday afternoon. However, developing lake breezes interacting
with a warm and muggy airmass may trigger some loosely organized
activity anywhere across northern Michigan through early evening.
Weak surface high pressure and some drier air will filter in from
the north by Sunday, as broad upper ridging drifts overhead. A
closed low spinning across south-central Canada will bring another
cold front through northern Michigan late Sunday night into Monday.

Primary Forecast Concerns...Rain/thunder chances Saturday and late
Sunday night into Monday.

Humid conditions will linger into Saturday with PWATs still somewhat
high through the day, ranging from ~1" north to ~1.8" south. The
front and mid-level wave will still provide some weak forcing for
some lingering showers and possibly a storm or two during the
morning hours, mainly south of M-32. By afternoon the better forcing
will move downstate, but developing lake breezes may trigger some
additional "pop up" variety showers and storms. This will have the
greatest likelihood of occurring over northern Lower where moisture
will be more favorable, but eastern Upper won't be entirely immune.
The big question for Saturday's convection potential will revolve
around lingering clouds and their impacts on instability. Guidance
shows quite a bit of cloud cover hanging on through the morning
generally south of M-68, with clearing skies farther north (have
adjusted temps to account for this differential heating pattern).
Expect the cloud cover to thin to some extent as we head into late
morning and early afternoon, which should allow enough time for
destabilization to occur before lake breezes get going. MLCAPEs up
to ~1000 J/kg will be possible, highest over interior northern
Lower. Activity would probably be scattered at best and will quickly
dissipate with loss of daytime heating.

Quiet weather expected heading into Sunday as high pressure, drier
air, and the upper ridge axis all move across northern Michigan.
Since this time yesterday, models have eliminated any shower
potential given the drier air and greater subsidence overhead. With
lots of sun, Sunday looks to be the warmest day with highs commonly
in the mid to upper 80s, perhaps hitting 90F in a few spots. Lake
breezes will again be possible.

Next weather maker arrives late Sunday night into Monday as another
cold front approaches. Recent model runs have been trending less
impressive with this system, however, leaving many questions still
unanswered. The GFS still places northern Lower under an impressive
plume of moisture with PWs approaching 2" in northeast Lower. Other
guidance (namely NAM and Canadian) have much lower moisture in
place. Am inclined to lean towards a drier solution given all models
have trended less impressive, but still think there will be decent
potential for rain, including some thunderstorms. Monday will still
be fairly warm and humid, especially across northeast Lower.

&&

.LONG TERM...(Monday night through Friday)
Issued at 334 PM EDT Fri Jul 13 2018

High Impact Weather Potential...None.

Quiet weather arrives by the start of the period with showers and
storms exiting our east behind the departing cold front. An
expansive area of high pressure and a much drier airmass will build
into the region Tuesday through Wednesday, providing near-normal
temperatures and dry conditions. The high will slowly exit the
region on Thursday, followed by possibly another shot of rain by
next Friday as a mid level trough lifts northeast out of the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 133 PM EDT Fri Jul 13 2018

Challenging forecast with regards to convection evolution through
this entire taf period. Do believe mainly VFR conditions will
prevail, with the best chance for lower conditions expected later
today into tonight when perhaps more organized shower and
thunderstorm activity crosses the area. Given uncertainty, both
with regards to temporal and spatial evolution of any storms, will
continue vicinity wording. Any storms that do impact the taf
locations will be capable of producing variable gusty winds and
brief periods of heavy rain, as well as lower cigs. Shower/storms
threat expected to continue into Saturday.

&&

.MARINE...
Issued at 334 PM EDT Fri Jul 13 2018

A weak, slow-moving front sitting over northern Lower Michigan will
provide additional chances for showers and thunderstorms tonight
into Saturday, though severe weather is not expected. High pressure
then builds in from the north on Sunday. Winds will become light
tonight and remain so through the weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...MK
LONG TERM...MK
AVIATION...MB
MARINE...MK
Hazardous weather outlook, Jul 13, 3:40 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
340 PM EDT Fri Jul 13 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-141200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
340 PM EDT Fri Jul 13 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of this afternoon and tonight.

Scattered thunderstorms will impact northern Michigan at times
through tonight. While severe storms are not expected, any strong
storms will be capable of producing wind gusts to 50 mph and penny
size hail. The greatest threat for stronger storms will be along
and south of M-68. In addition, any thunderstorms will be capable
of producing locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across northern lower Michigan
again on Saturday, but severe weather is not expected.

Additional thunderstorms will be possible across all of northern
Michigan late Sunday night through Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:46 AM EDTSpecial Marine WarningAPX59 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon35 min
Jul 13, 4:38 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Ogemaw52 min
Jul 13, 4:45 PM EDTSpecial Marine WarningAPX2 hr
Jul 13, 5:15 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco47 min
Jul 13, 7:34 PM EDTSpecial Marine WarningAPX56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.